A venlafaxine and mirtazapine-induced serotonin syndrome confirmed by de- and re-challenge
- 456 Downloads
Case description A 85 year old woman with a history of severe depression treated with mirtazapine and venlafaxine was admitted to the hospital twice after progressive deterioration of her general condition evolving to unconsciousness. Clinicians diagnosed a metabolic encephalopathy caused by a urinary tract infection which was treated appropriately. Although mirtazapine was stopped during the first hospitalization, the patient’s general practitioner restarted mirtazapine four days before readmission. During rehospitalization, she developed extreme restlessness, hyperreflexia and an increased tone in the lower limbs. She was hypertensive and tachycardic. Excessive sweating, elevated creatine kinase levels and bilateral mydriasis were noticed. Urinary analysis showed positive levels of mirtazapine and venlafaxine and both drugs were withdrawn. Symptoms resolved within 48 h after discontinuation of her antidepressants. Conclusion To our knowledge, this is the first case of the serotonin syndrome confirmed by a positive challenge, de-challenge and re-challenge.
KeywordsAdvers drug reaction Mirtazapine Rechallenge Serotonin syndrome Venlafaxine
Conflicts of interest
The authors declare no conflict of interest.
- 2.Dunkley EJ, Isbister GK. The hunter serotonin toxicity criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM. 2003;96(635):642.Google Scholar